Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 129, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 27, 2008, 5:22 PM CDT for Pecos County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2008, 5:22 PM CDT (22:22 UTC)
- Expired
- May 27, 2008, 6:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 119 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2496 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 272222 SVRMAF TXC371-272300- /O.NEW.KMAF.SV.W.0129.080527T2222Z-080527T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 522 PM CDT TUE MAY 27 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... * UNTIL 600 PM CDT * AT 519 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES SOUTH OF COYANOSA...OR 13 MILES NORTHWEST OF FORT STOCKTON... MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... COYANOSA... THE WARNED AREA INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 161 AND 201. THE WARNED AREA INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 0 AND 16. DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3126 10313 3126 10280 3099 10291 3098 10318 TIME...MOT...LOC 2221Z 185DEG 16KT 3104 10303 $$
1 follow-up statement
000
WWUS54 KMAF 272246
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 PM CDT TUE MAY 27 2008
TXC371-272300-
/O.CON.KMAF.SV.W.0129.000000T0000Z-080527T2300Z/
PECOS TX-
546 PM CDT TUE MAY 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTH CENTRAL PECOS COUNTY...
AT 545 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF COYANOSA...OR ABOUT 21 MILES NORTH OF
FORT STOCKTON...MOVING NORTH AT 25 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
COYANOSA.
LAT...LON 3121 10314 3121 10313 3122 10314 3126 10313
3126 10280 3108 10290 3110 10316
TIME...MOT...LOC 2246Z 189DEG 20KT 3118 10300
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:33 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 27, 2:33 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 233 PM CDT TUE MAY 27 2008 .DISCUSSION... CONVECTION A CONCERN AGAIN TODAY THOUGH NOT QUITE AS MUCH AS HAS BEEN THE PAST SEVERAL DAYS. CU SEEN DEVELOPING OVER THE DAVIS MTS AT THE MOMENT THANKS TO A NICE PLUME OF MID LEVEL MOISTURE ADVECTING NORTH OUT OF MEXICO. NAM SHOWS DECENT SHEAR VALUES FOR THIS AFTERNOON IN THIS AREA BUT STABILITY QUICKLY INCREASES EAST AND TSTMS WILL HAVE TROUBLE SURVIVING LONG OFF THE MOUNTAINS. PERHAPS THE MOST FAVORABLE AREA FOR INITIATION TODAY WILL BE IN THE NORTHWESTERN PERMIAN BASIN WHERE THE CAP IS WEAK...INSTABILITY AND SHEAR IS BETTER...AND THERE WILL BE A DRYLINE/FRONT INTERACTION FOR CONVERGENCE. THE DRYLINE ITSELF IS NOT AS CRISP AS RECENT DAYS SO DO NOT SEE A LOT OF CONVERGENCE ALONG IT. CONVECTION ALONG THE DRYLINE WILL NEED UPPER SUPPORT TO HELP IT ALONG WHICH CURRENTLY IS NOT OBVIOUS ON WV IMAGERY THOUGH IT APPEARS A WEAK S/W MAY BE ABOUT TO ENTER WEST TEXAS FROM MEXICO. AFTER TODAY...LOOK FOR THUNDERSTORM ACTIVITY TO REMAIN ALONG THE MOUNTAINS AS SOUTHEASTERL LOW LEVEL FLOW KEEPS THE DRYLINE BACKED UP TO THE WEST. LEFT SLT CHC POPS IN THROUGH THURSDAY BUT AN UPPER LEVEL HIGH BECOMES ESTABLISHED OVER THE AREA BY THE WEEKEND LEAVING US HIGH AND DRY OVER THE WEEKEND INTO EARLY NEXT WEEK. HIGH PRESSURE WILL KEEP WINDS DOWN SO THERE SHOULD NOT BE MUCH FIRE WEATHER WORRIES THROUGH THE PERIOD DESPITE CONTINUING DRY AIR AT THE SURFACE. HENNIG && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 93 68 95 / 30 10 10 0 CARLSBAD NM 64 94 64 91 / 10 20 20 20 DRYDEN TX 70 93 69 92 / 20 10 10 0 FORT STOCKTON TX 69 97 68 96 / 20 10 10 0 GUADALUPE PASS TX 64 86 64 87 / 10 20 20 20 HOBBS NM 66 95 66 93 / 20 20 20 10 MARFA TX 58 90 54 88 / 20 20 10 10 MIDLAND INTL AIRPORT TX 71 93 66 95 / 30 10 10 0 ODESSA TX 72 94 67 94 / 30 10 10 0 WINK TX 73 100 71 100 / 20 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10
Hazardous weather outlook, May 27, 1:10 PM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 110 PM CDT TUE MAY 27 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 110 PM CDT TUE MAY 27 2008 /1210 PM MDT TUE MAY 27 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A TATUM TO MARFA LINE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. THE GREATEST CHANCE FOR STORM DEVELOPMENT WILL BE ACROSS THE NORTHEAST PERMIAN BASIN. LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON OR EVENING GENERALLY ALONG AND EAST OF A SEMINOLE TO FORT DAVIS LINE. SPOTTERS AND EMERGENCY MANAGERS ACROSS THE AREA SHOULD STAY INFORMED ON DEVELOPING WEATHER AND BE PREPARED FOR POSSIBLE ACTIVATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 27, 11:24 AM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1124 AM CDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 24 SSW BAKERSFIELD 30.58N 102.50W
05/26/2008 E1.00 INCH PECOS TX TRAINED SPOTTER
&&
JGUDMESTSpecial weather statement, May 27, 3:02 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 302 PM CDT TUE MAY 27 2008 TXZ074-272030- DAVIS/APACHE MOUNTAINS AREA- 302 PM CDT TUE MAY 27 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES EAST OF ALPINE AT 302 PM CDT...MOVING NORTHEAST AT 11 MPH. THIS STORM IS OVER U.S.90 EAST OF ALPINE. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 27, 4:03 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 403 PM CDT TUE MAY 27 2008 TXZ075-272145- PECOS- 403 PM CDT TUE MAY 27 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL PECOS COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 26 MILES SOUTHWEST OF FORT STOCKTON OVER WEST CENTRAL PECOS COUNTY AT 403 PM CDT...MOVING NORTHEAST AT 15 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. PEOPLE IN WEST CENTRAL PECOS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| May 26, 8:24 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 36 min |
| May 26, 8:44 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 31 min |
| May 26, 9:13 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 32 min |
| May 27, 3:24 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 66 min |
| May 27, 4:15 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 45 min |
| May 27, 4:46 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 44 min |
| May 27, 5:10 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 65 min |
| May 27, 5:31 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 59 min |
| May 27, 5:44 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 61 min |
| May 27, 5:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves, Ward | 64 min |
| May 27, 6:16 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 59 min |
| May 27, 6:32 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 43 min |
| May 27, 6:35 PM CDT | Tornado Warning | MAF | Dawson | 25 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.